Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

June 14, 2021Fergus County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 14, 2021, 7:49 PM MDT for Fergus County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 7:49 PM MDT (01:49 UTC)
Expired
Jun 14, 2021, 8:30 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT

County Fergus County, MT

The radar

The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
4053 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS85 KTFX 150149
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
749 PM MDT Mon Jun 14 2021
 
MTZ051-150230-
Fergus MT-
749 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
830 PM MDT...

At 748 PM MDT, Doppler radar was tracking a thunderstorm 8 miles 
northwest of Grass Range, or 23 miles east of Lewistown, moving 
north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grass Range and Roy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4731 10859 4727 10860 4727 10872 4719 10871
      4718 10874 4710 10874 4709 10867 4694 10884
      4703 10913 4749 10897 4731 10850
TIME...MOT...LOC 0148Z 200DEG 23KT 4710 10894 

$$

mpj

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 14, 5:35 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 14, 5:35 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
535 PM MDT Mon Jun 14 2021

...Update to Aviation...

.SYNOPSIS...

Hot and mostly dry conditions will prevail across the Northern
Rockies through Tuesday, but an approaching weather system will
likely bring slightly cooler temperatures to western areas by
Tuesday afternoon. The strong Pacific cold front brings falling
temperatures and windy conditions for all areas on Wednesday. Record
high temperatures will be in jeopardy of falling at numerous
locations both today and on Tuesday as highs rise into the 90s to
lower 100s.

&&

.DISCUSSION...

Remainder of this afternoon through Tuesday evening...The
Northern Rockies continues to be situated on the western periphery
of a strong high pressure ridge centered over Eastern MT. Another
subtle shortwave embedded within the southwesterly flow aloft may
bring another round of isolated thunderstorms for this evening.
It doesn't appear to be as organized as yesterday and the best
chance for storms will be along the Divide and over the higher
terrain of Central/North-central MT. With that being said, any
storm that does form will have the potential to produce strong and
gusty winds, and cloud to ground lightning. Current mesoanalysis
shows ML CAPE values of 500 to 1000 j/kg and DCAPE up to 2000 j/kg
over the plains. This has likely lead to the SPC's thunder
upgrade to a marginal risk for severe wind gusts over much of
Central/North-central Montana later this afternoon and evening.
Rainfall amounts will generally be less than 0.10". Afternoon
temperatures are warming as advertised and will peak in the 90s to
lower 100s for most lower elevations. The Heat Advisory for Hill,
Blaine, Chouteau, and Fergus counties remains in effect as this
is where high temperatures in the low 100s will be most widespread
both today and on Tuesday. While other locations outside of this
Heat Advisory are expected to reach into the upper 90s and low
100s today, they are not expected to do so on Tuesday and will
remain excluded for the advisory.

On Tuesday the H500 ridge axis shifts further east as a longwave
trough begins to dig in over the Pacific Northwest and Northern
California. This will help to keep the hottest 100+ temperatures
just east of our forecast area. However, Hill, Blaine, Chouteau,
and Fergus Counties will see highs in the upper 90s to low 100s,
and widespread highs in the low to mid-90s will still be common
across much of the remainder of Southwest through North-Central
Montana. Increasing low to mid-level south to southwesterly flow
on Tuesday will lead to increasing surface winds across the entire
region with diurnal mixing, especially in the north-south
orientated valleys of Southwest Montana where terrain funneling
will enhance speeds. Deep afternoon mixing through H700 to near
H500 over Southwest Montana, where wind speeds of 35 to 55kts will
be present, combined with the orientation of the wind to the
terrain (terrain funneling) could produce a 6-9hr period (between
noon and 9pm) of near High Wind criteria speeds and gusts across
Beaverhead and Madison counties. Current thinking is that wind
speeds will mostly stay in the 45 to 55 mph range and will likely
be handled with a longer fused special weather statement tonight
or early tomorrow. regardless, the situation will continue to be
monitored. A Pacific cold front will then begin to move across
Western Montana late Tuesday afternoon as a surface low develops
over Northern Montana/Southern Alberta and quickly ejects
northeast to Central Saskatchewan (Tuesday evening). This will
bring a westerly wind shift and introduce, mostly over the plains.
- Moldan/RCG

Tuesday night through next Monday...primary concern and focus
will be on the potential for high winds on Wednesday.

The elevated Pacific cold front will quickly slide east and
across the CWA Tuesday night, shifting winds to the west in
addition to increasing speeds. While the strongest H850-700 winds
will be present over Central and North Central Montana Tuesday
night, questions about how deeply mixed the region remains during
the overnight hours creates some doubts that high winds will
materialize despite wind speeds of 35-55kts (H850-700). If these
winds were able to mix down, believe that the Rocky Mountain
Front, Eastern Glacier, and western portions of Toole County would
be most at risk of seeing high winds given a moderate pressure
gradient orientated along the Continental Divide and the potential
for mountain wave activity given weak ridgetop stability. By
Wednesday the H850-700 flow will begin to weaken to around
30-40kts, all the while shifting north to over the Hi-Line. While
lower in overall speeds, deep mixing through these levels (along
and north of the Hi-Line) Wednesday afternoon does raise concerns
that some locations could reach High Wind criteria values on
sustained wind speeds, especially given deep unidirectional flow
through H700 combined with subsidence on the backside of the
departing upper level shortwave. Have continued to hold off on
issuing any High Wind highlights for this timeframe, but the
situation will continue to be monitored by future shifts. While a
few isolated to scattered showers and thunderstorms are possible
along the Continental Divide Tuesday night with the passage of the
Pacific cold front, the front as a whole will be fairly dry, only
bringing a drop in temperatures for the day on Wednesday and
through the remainder of the work week. - Moldan/RCG

&&

.AVIATION...
535 PM MDT Monday Jun 14 2021 (15/00Z TAF period)

Scattered mid-level cumulus clouds producing weak showers and a few
lightning strikes will continue to affect portions of the forecast
area this evening. Convection is developing over the mountains of
southwestern Montana and is moving north-northeast through north
central Montana into southern Alberta. Convective clouds and showers
will diminish by 04Z Tuesday with mostly clear skies expected
overnight. Southwesterly surface winds of 25 to 35 mph will develop
across much of the forecast area by 18Z Tuesday as a dry surface
cool front pushes into central Montana from the west. mpj

&&

.FIRE WEATHER...

Near record heat and low humidity will accelerate the drying of
fuels early this week. Gusty southwest winds are expected Tuesday
afternoon, particularly across southwest MT where afternoon
humidity will fall to around 10-15%. Further north across north-
central MT, humidity will not be as low today, but is expected to
fall to 10-20% Tuesday afternoon as winds increase from the
south and a wind shift to the west is likely late Tuesday or
Tuesday night in association with a mainly dry cold front. The
increase in winds in addition to the heat and dryness will raise
fire weather concerns across the area and a Red Flag Warning has
been issued for Tuesday for the south and eastern fire weather
zones. The degree of drying and curing of fuels is less certain
further north, but still need to be monitored for fire weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  91  49  78 /  10   0  20   0
CTB  57  82  47  71 /  30   0  20   0
HLN  61  95  52  81 /  10  10  10   0
BZN  54  97  47  83 /   0   0   0   0
WYS  42  86  40  78 /   0   0   0   0
DLN  55  91  44  83 /   0   0   0   0
HVR  65 100  53  78 /  10   0  10   0
LWT  60  97  50  76 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM Tuesday to midnight MDT Tuesday night
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Deerlodge/Western Beaverhead
National Forest...Eastern Beaverhead National Forest...Helena
and Townsend Ranger Districts of the Helena National Forest...
Hill and Blaine Counties.

Heat Advisory until 8 PM MDT Tuesday Blaine...Chouteau...
Fergus...Hill.

Red Flag Warning from 10 AM to 10 PM MDT Tuesday Gallatin
National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 14, 7:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
749 PM MDT Mon Jun 14 2021

MTZ051-150230-
Fergus MT-
749 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
830 PM MDT...

At 748 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
northwest of Grass Range, or 23 miles east of Lewistown, moving
north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grass Range and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4731 10859 4727 10860 4727 10872 4719 10871
      4718 10874 4710 10874 4709 10867 4694 10884
      4703 10913 4749 10897 4731 10850
TIME...MOT...LOC 0148Z 200DEG 23KT 4710 10894

mpj

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.